Oregon, 2006

High Wind in Oregon, December 12 to 13, 2006

December 12 to 13, 2006 · NWS PQR · 6 events in 3 counties and zones

A strong cold frond moved across the coastal waters and brought strong winds to the coast of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong cold frond moved across the coastal waters and brought strong winds to the coast of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 8:25 PM PST, 35 minutes earlier.

Area forecast discussion, Dec 12, 8:25 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
825 PM PST TUE DEC 12 2006

.SYNOPSIS...ANOTHER STRONG STORM SYSTEM WILL IMPACT SOUTHWEST
WASHINGTON AND NORTHWEST OREGON TONIGHT THROUGH WEDNESDAY MORNING.
THIS WILL BRING HEAVY RAIN TO THE COAST...COAST RANGE AND CASCADES...
BUT BE OF RELATIVELY SHORT DURATION...AS WELL AS STRONG WINDS TO THE
COAST AND COASTAL MOUNTAINS. A VERY STRONG...AND POTENTIALLY
DANGEROUS STORM SYSTEM...IS EXPECTED THURSDAY AND THURSDAY NIGHT.
THIS LOW PRESSURE SYSTEM HAS THE POSSIBILITY TO BRING THE STRONGEST
WIND SPEEDS OF THE CURRENT SEASON TO MUCH OF THE FORECAST AREA. A
MUCH COOLER AIR MASS SETTLES OVER THE REGION FRIDAY AND WILL PERSIST
THROUGH THE WEEKEND.
&&

.SHORT TERM...OVERRUNNING WARM FRONTAL PRECIPITATION HAS ALREADY
SPREAD INTO MOST OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON THIS
EVENING...AND THE INTENSITY HAS BEEN PICKING UP ESPECIALLY OVER THE
COAST RANGE AND THE CASCADES. THE RAIN MAY START AS SNOW IN THE
CASCADES FROM ABOUT SANTIAM PASS NORTH BUT ONLY ABOUT 2 TO 4 INCHES
BEFORE MODERATING OVERNIGHT. THE RAIN LOOKS LIKE IT WILL BE HEAVY AT
TIMES IN MUCH OF THE AREA OVERNIGHT. STRONG WINDS STILL LOOK LIKELY
ON THE COAST...BUT A BIT BELOW THAT FROM MONDAY AS THE MAIN LOW IS
WELL NORTHWEST IN THE GULF OF ALASKA. STILL...THE SURFACE GRADIENTS
AHEAD OF THE COLD FRONT LOOK VERY STRONG AND SHOULD GET GUSTS TO 70
OR EVEN 75 MPH ALONG THE COASTAL HEADLANDS WITH 65 MPH POSSIBLE IN
THE COASTAL COMMUNITIES AND THE COAST RANGE MOUNTAINS...WHERE A HIGH
WIND WARNING HAS ALSO BEEN ISSUED FOR. THE COLD FRONT COMES ONSHORE
IN THE NORTH COASTAL AREAS AROUND 09Z OR 10Z AND IS CLOSE TO PORTLAND
AT 12Z. THE FRONT SHOULD CLEAR THE CENTRAL COAST BY AROUND 14Z. THE
WINDS STILL LOOK VERY BRISK BEHIND THE FRONT FROM THE SOUTHWEST AND
MAY STILL FLIRT WITH HIGH WIND ESPECIALLY OVER THE COAST RANGE FOR A
COUPLE HOURS AFTER FRONTAL PASSAGE. RAINS SHOULD SUBSIDE BEHIND THE
FRONT...WITH THE FRONT CLEARING THE CENTRAL CASCADES BY 18Z. FOR
NOW...THE SPEED OF THIS SYSTEM SUGGESTS INSUFFICIENT DURATION FOR
FLOODING...BUT WILL NEED TO MONITOR.

SNOW LEVELS DROP TO PASS ELEVATIONS BEHIND THE FRONT FOR THE
REMAINDER OF WEDNESDAY...ESPECIALLY NORTH OF SANTIAM PASS.
OROGRAPHICS START EASING IN THE AFTERNOON...SO IT WILL BE CLOSE
WHETHER WE QUITE GET ENOUGH SNOW FOR A SNOW ADVISORY.

SHOWERS EASE WEDNESDAY NIGHT...THEN OVERRUNNING PRECIPITATION FROM
THE NEXT VERY STRONG AND POTENTIALLY DANGEROUS STORM APPROACHES BY
EARLY THURSDAY AND SPREADS IN OVER THE FORECAST AREA DURING THE DAY
THURSDAY. THE MODELS CONTINUE TO TRACK THIS LOW EITHER OVER THE
SOUTHERN END OF VANCOUVER ISLAND OR ACROSS NORTHWEST WASHINGTON.
DURING THE PEAK OF THIS STORM THERE IS A 32 MB GRADIENT FROM ASTORIA
TO BROOKINGS...WHICH IS ONE OF THE STRONGEST I HAVE SEEN. THE LOW
LOOKS AS THOUGH IS WILL PROBABLY DEEPEN INTO THE 960/S AS IT MOVES TO
THE WASHINGTON COAST. WIND GUSTS TO AT LEAST 100 MPH ARE POSSIBLE ON
THE WINDIEST COASTAL HEADLANDS AND BEACHES. IF THIS TRACK AND
INTENSITY PROGNOSIS CONTINUES...HIGH WINDS WILL EXTEND INTO THE COAST
RANGE...AND POSSIBLY THE INLAND VALLEYS AND THE CASCADES. A HIGH WIND
OUTLOOK WAS ISSUED EARLIER TODAY THAT STILL LOOKS VALID. IN
ADDITION...THIS SYSTEM COULD PRODUCE A DYNAMIC FETCH THAT COULD
PRODUCE SEAS ALONG THE COAST OF 40 FEET OR MORE.

CURRENT MODELS SHOW THIS SYSTEM WILL MOVE INLAND EARLY FRIDAY WITH
SHOWERS SPREADING ONSHORE...WIND DECREASING...AND SNOW LEVELS
LOWERING DRAMATICALLY. TOLLESON
&&

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS AGREE ON DIGGING A DEEP TROF OFF THE COAST FRI NIGHT/SAT WITH
MOST OF THE ENERGY GOING SOUTH OF OUR CWA. LOOKS GOOD FOR LOW SNOW
LEVELS SAT NIGHT...BUT PRECIP IS ALREADY BECOMING LIMITED BY THAT
TIME AND EXPECT THIS WILL NOT BE A BIG ISSUE. CURRENT SCENARIO GIVES
US A MUCH DRIER FORECAST THAN PREVIOUS FORECAST AND HAVE DROPPED THE
POPS INTO THE CHANCE CATEGORY FOR SAT THROUGH MON...EXPECT THIS COULD
GO DRIER YET BUT KEPT A CHANCE OF PRECIP IN TO REMAIN CONSISTENT WITH
NEIGHBORING OFFICES. ENSEMBLES SHOW MODEL SOLUTIONS STRONGLY DIVERGE
BY DAY 7...SO WILL NOT CHANGE CURRENT FORECAST FOR THAT DAY UNTIL THE
MODELS COME INTO A BETTER CONSENSUS. LIKENS
&&

.AVIATION...CONDITIONS HAVE DETERIORATED TO MOSTLY MVFR AS WARM
FRONTAL PRECIPITATION HAS SPREAD ONSHORE. SOME IFR CONDITIONS ARE
LIKELY ALONG THE COAST AND POSSIBLY DOWN THE COLUMBIA RIVER TO NEAR
KELSO AND IN THE COLUMBIA RIVER GORGE. CONDITIONS SHOULD IMPROVE
BEHIND THE FRONT DURING THE DAY ON WEDNESDAY TO VFR LOCALLY MVFR IN
SHOWERS. STRONG WINDS ARE EXPECTED TONIGHT AND EARLY WEDNESDAY ALONG
THE COAST AND OVER THE COASTAL MOUNTAINS.
&&

.MARINE...WINDS HAVE COME UP TO HIGH GALE ALREADY THIS EVENING WITH A
PEAK GUST OF 47 KT AT BUOY 50. WILL UPGRADE TO A LOW END STORM
WARNING WITH GUSTS TO 50 KT. SEAS WILL LIKELY BUILD TO 20 TO 25 FT.
WINDS AND SEAS WILL EASE LATER WEDNESDAY. A STRONG STORM WARNING IS
LIKELY FOR THE NEXT SYSTEM THURSDAY AND THURSDAY NIGHT. THIS SYSTEM
COULD HAVE A DYNAMIC FETCH WITH SEAS APPROACHING OR POSSIBLY EVEN
SURPASSING 40 FEET.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE INTO EARLY WED
         MORNING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
         WED.
        HIGH SURF ADVISORY SOUTH WASHINGTON COAST AND NORTH AND
         CENTRAL OREGON COAST LATE TONIGHT THROUGH WED NIGHT.
        HIGH WIND WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
         OREGON COASTS TONIGHT AND EARLY WEDNESDAY MORNING.
        HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST RANGE AND
         WILLAPA HILLS OF SOUTHWEST WASHINGTON LATE TONIGHT AND
         WEDNESDAY MORNING.
&&

.PRELIMINARY POINT POPS...
AST ++79+6   PDX ++69+6   SLE ++69+6   EUG ++89+6
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 12, 6:21 AM PST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
621 AM PST TUE DEC 12 2006

ORZ001-002-WAZ021-131430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
621 AM PST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
PST WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY. HIGH SURF
CONDITIONS ARE ALSO POSSIBLE.
ANOTHER PACIFIC STORM THURSDAY NIGHT MAY BRING THE STRONGEST WINDS
SO FAR THIS SEASON ALONG WITH HIGH SURF CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>013-WAZ019-022-023-039-040-131430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
621 AM PST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER PACIFIC STORM THURSDAY NIGHT MAY BRING THE STRONGEST WINDS
SO FAR THIS SEASON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-131430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
621 AM PST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WIND WATCH IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WIND WATCH IN EFFECT FOR WEDNESDAY MORNING.
ANOTHER PACIFIC STORM THURSDAY NIGHT MAY BRING THE STRONGEST WINDS
SO FAR THIS SEASON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-131430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
621 AM PST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE WARNING IN EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE WARNING IN EFFECT WEDNESDAY MORNING.
STORM FORCE WINDS ARE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 12, 9:00 PM PST to December 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Recorded in Lincoln City.

High Wind, Central Oregon Coast

When
December 12, 9:00 PM PST to December 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Recorded on the Florence Jetty.

High Wind, Central Oregon Coast

When
December 12, 9:00 PM PST to December 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter

Recorded in Tillamook.

High Wind, Central Oregon Coast

When
December 12, 9:00 PM PST to December 13, 3:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Coast Guard

Recorded on the Newport Jetty.

High Wind, Northern Oregon Coast

When
December 12, 9:00 PM PST to December 13, 3:00 AM PST
Where
Northern Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Coast Guard

Recorded on the Clatsop Spit.

High Wind, Central Coast Range of W Oregon

When
December 12, 9:00 PM PST to December 13, 3:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Recorded at Rockhouse RAWS, about 7 miles west of Dallas.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8712, 8713, 8714, 8715, 8716, 8717.